[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.55.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 25, 1958

NARCOTIC WITHDRAWAL SYMPTOMS IN NEWBORN INFANTS

Author Affiliations

Chicago

From the Premature Infant Station, Michael Reese Hospital.

JAMA. 1958;168(8):1008-1010. doi:10.1001/jama.1958.63000080001007
Abstract

With the alarming increase in the use of narcotics among young adults, we are confronted with the serious problem of the care of infants born of mothers addicted to narcotics. Many of these infants are prematurely born1 and the mortality rate is high.2 These infants are particularly predisposed to asphyxia and anoxia and often have respiratory distress at birth or shortly thereafter. A high percentage of those who die show hyaline membrane disease and resorption atelectasis at autopsy. In addition to the more immediate serious effects of the narcotic on the infants during labor and shortly after birth, there may be symptoms and signs of narcotic withdrawal in those born of addicted mothers. These usually become manifest within hours after birth and, if unrecognized and untreated early, the infant may die.

The majority of the infants received in our premature station come from other hospitals and homes and

×